Case Presentation: A 66 year old female with a past medical history significant for metastatic melanoma undergoing immunotherapy with ipilimumab (treatment start date three weeks prior) and nivolumab, poorly controlled T2DM, abnormal liver function tests, and hyperlipidemia who initially presented to an urgent care, presents to the emergency department with double vision and difficulty swallowing. The patient reported onset of symptoms a few weeks prior to her presentation, without any known inciting event. The patient described the symptoms as progressive, with worsening binocular vertical diplopia and ptosis as the day progressed. In addition, the patient reported difficulty swallowing, choking with both water and pills. She was referred to an ophthalmologist after her initial urgent care visit, who subsequently referred the patient to neuro-ophthalmology after finding a CN III palsy. The patient’s symptoms worsened intervally and she presented to the emergency department. We initially had concerns for Guillain Barre vs. a neuromuscular junction disorder. Neurology was consulted and an MRI brain, with and without contrast, in addition to a lumbar puncture were obtained and found to be unremarkable and without metastatic disease. Chest imaging was also obtained ruling out the presence of a thymoma. Laboratory work up, including NMJ antibodies were negative. EMG was consistent with a myopathic process with patchy muscle membrane irritability. The diagnosis of myasthenic crisis secondary to immune checkpoint inhibitors was made. The patient was initiated on high dose prednisone, IVIG, as well as mestinon. The patient was able to pass her speech evaluation and over the course of 5 days, had improvement in symptoms and was able to be discharged home safely. After speaking with the patient’s outpatient oncologist, it was decided that she would not be continued on her immune check point inhibitor for continued treatment of her melanoma.
Discussion: Nivolumab and ipilimumab are immune checkpoint inhibitors (ICI), a class of medications developed to treat advanced malignancy, whose use is growing in the field of oncology. Immune checkpoint inhibitors have been found to have the capability to worsen or precipitate new myasthenia gravis (MG). This is usually seen within the first 16 weeks of treatment. Common presenting features include severe muscle weakness, ptosis, dyspnea, dysphagia, and diplopia. Patients with ICI induced MG may or may not have elevation of anti-AChR, anti-striated antibodies, and CPK. Common electrodiagnostic studies including CT chest to evaluate for thymoma and MRI brain to evaluate for metastatic disease. Treatment consists of corticosteroids, intravenous immunoglobulin (IVIG), plasmapheresis, anticholinesterase inhibitors, and other immunosuppressants.
Conclusions: Myasthenia Gravis is a rare but life-threatening complication of the use of ICI’s. Careful history, physical examination, and review of medication should take place in any patient presenting with concerning features of MG, as this adverse event when related to ICI have acute onset and rapid progression. Early detection and initiation of treatment are important to reduce serious mortality events. ICI induced MG should be considered in any patient on this class of medications who present with weakness, ptosis, dyspnea, dysphagia, and diplopia.